New Mexico, 2019

Hail in New Mexico, June 3, 2019

June 3, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level trough was centered over southern California with upper level disturbances moving over West Texas and southeast New Mexico. There was a surface trough/dryline along the extreme West Texas/eastern New Mexico border with very moist and unstable air to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was centered over southern California with upper level disturbances moving over West Texas and southeast New Mexico. There was a surface trough/dryline along the extreme West Texas/eastern New Mexico border with very moist and unstable air to the east. The wind shear across the area was also good. These conditions resulted in a storm that produced large hail in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 4:28 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 4:28 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Mon Jun 3 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Main concern for this forecast is the potential for storms to
impact TAF sites as they move in from the west late evening and
overnight. By 02Z storms will be nearing CNM, 05Z HOB-INK-PEQ,
08Z-09Z MAF/FST. MVFR conditions are possible with storms, mostly
SE winds, but could be gusty/erratic near storms. As such we have
continued the TEMPO groups for TSRA at all TAF sites.

&&

.PREV DISCUSSION... /issued 235 PM CDT Mon Jun 3 2019/

DISCUSSION...

.Active weather pattern continues with severe storms and flooding
possible through midweek...

Not much change expected to the unsettled weather pattern through
mid week. An upper level storm system in southern California
will move very little through Tuesday night and then slowly eject
toward the southern plains Wednesday and Thursday. Ahead of this
system deep and persistent southwesterly flow aloft will eject
periodic disturbances and interact with a very moist, unstable and
sheared atmosphere east of a surface trough/dryline along the
extreme west Texas/eastern New Mexico border. Thunderstorms, some
severe, are anticipated tonight and Tuesday night in this regime.
The better chance of severe storms will remain west of the
eastern Permian Basin through Tuesday night as shear will only be
modest further east, but locally heavy rainfall can not be ruled
out anywhere across west Texas and southeast New Mexico through
Tuesday night with precipitable water values above normal.

Thunderstorms will still be possible Wednesday as the system
ejects slowly onto the western high plains with a few strong to
severe storms still possible. The upper level system is forecast
to continue to move away from the region Thursday with wrap around
showers and storms still possible across the northern and eastern
Permian Basin of west Texas.

Relief is finally forecast to be on the way by Friday through
the weekend with upper level ridging and above normal temperatures
expected.

A cold front is forecast to bring cooler temperatures early next
week. Precipitation chances with this front are uncertain at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  82  66  87 /  70  50  70  40
Carlsbad                       64  87  64  89 /  80  30  60  20
Dryden                         70  84  69  90 /  70  50  60  30
Fort Stockton                  67  85  66  87 /  70  40  70  30
Guadalupe Pass                 62  81  61  84 /  80  40  60  20
Hobbs                          63  84  61  86 /  80  40  60  30
Marfa                          58  82  56  84 /  80  40  70  30
Midland Intl Airport           67  83  66  87 /  70  50  70  30
Odessa                         67  83  66  87 /  70  40  70  30
Wink                           67  87  64  89 /  80  30  70  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 9:41 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1141 AM CDT Mon Jun 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1141 AM CDT Mon Jun 3 2019 /1041 AM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible again this afternoon and tonight. Any
storms that do develop will be accompanied by frequent lightning,
locally heavy rainfall, small hail, and gusty winds.  There is a
slight risk of severe storms this afternoon and evening, capable of
producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe storms Tuesday afternoon and night.
Any severe storms that do develop will be capable of producing large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible as early as this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jun 3, 5:59 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
759 PM CDT Mon Jun 3 2019

NMZ028-TXZ059-273-274-040145-
Eddy County Plains NM-Loving TX-Eastern Culberson County TX-
Reeves County Plains TX-
759 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES
UNTIL 845 PM CDT/745 PM MDT/...

At 759 PM CDT/659 PM MDT/, Doppler radar was tracking a strong
thunderstorm 20 miles southeast of McKittrick Canyon, or 22 miles
east of Pine Springs, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir, Whites City, Carlsbad Caverns National Park,
Cavern City Air Terminal and Red Bluff.

LAT...LON 3155 10452 3195 10467 3236 10426 3189 10387
TIME...MOT...LOC 0059Z 220DEG 25KT 3186 10444

80
Special weather statement, Jun 3, 6:18 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
818 PM CDT Mon Jun 3 2019

NMZ028-TXZ273-040200-
Eddy County Plains NM-Eastern Culberson County TX-
818 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND NORTHERN
CULBERSON COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 817 PM CDT/717 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Hope
to 6 miles south of Whites City. Movement was north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport,
Malaga, Brantley Lake State Park, Carlsbad North, Whites City,
Carlsbad Caverns National Park, Artesia Municipal Airport, Otis,
Cavern City Air Terminal, Living Desert State Park, Dayton, Lakewood,
Atoka and Lake Avalon.

LAT...LON 3297 10468 3296 10420 3211 10393 3195 10442
      3288 10480
TIME...MOT...LOC 0117Z 187DEG 10KT 3288 10466 3209 10434

Goudsward
Special weather statement, Jun 3, 6:18 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
818 PM CDT Mon Jun 3 2019

TXZ276-277-279-281-282-040200-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-Davis Mountains TX-
818 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Study Butte, or 17 miles northwest of Panther
Junction, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Persimmon Gap, Big Bend National Park, Terlingua Ranch Airport,
Terlingua Ranch Lodge and Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2933 10349 2987 10408 3014 10380 2954 10291
TIME...MOT...LOC 0117Z 218DEG 15KT 2945 10346

49
Special weather statement, Jun 3, 6:36 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM MDT Mon Jun 3 2019

NMZ029-040215-
Northern Lea County NM-
736 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 815
PM MDT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Caprock, or 15 miles northwest of Tatum, moving east at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crossroads.

LAT...LON 3337 10306 3329 10356 3347 10361 3357 10327
      3357 10305
TIME...MOT...LOC 0135Z 249DEG 20KT 3340 10350

Goudsward
Special weather statement, Jun 3, 6:38 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
838 PM CDT Mon Jun 3 2019

TXZ274-277-278-040230-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
838 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Balmorhea State Park, or 18 miles east of Kent, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen,
Toyahvale, Star Mountain and Buffalo Trail Scout Camp.

This includes the following highways...
 Interstate 10 between mile markers 186 and 217.
 Interstate 20 between mile markers 0 and 4.

LAT...LON 3082 10401 3113 10410 3117 10355 3066 10359
TIME...MOT...LOC 0138Z 287DEG 14KT 3098 10392

80
Special weather statement, Jun 3, 6:44 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
844 PM CDT Mon Jun 3 2019

NMZ028-034-TXZ059-067-273-274-040230-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-Ward TX-
844 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHERN
LEA...REEVES...NORTHWESTERN WARD...NORTHEASTERN CULBERSON AND LOVING
COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 844 PM CDT/744 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles west of Red Bluff
Reservoir to 6 miles southeast of Toyah. Movement was east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pecos, Toyah, Mentone, Barstow, Red Bluff Reservoir, Orla, Toyah
Lake, B F Goodrich Testing Track, Pecos Municipal Airport, Slash
Ranch and Red Bluff.

This includes Interstate 20 between mile markers 10 and 55.

LAT...LON 3204 10356 3121 10316 3120 10317 3115 10392
      3197 10441
TIME...MOT...LOC 0144Z 265DEG 17KT 3196 10419 3124 10373

80

The radar

The Holloman AFB radar (KHDX), 189 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
June 3, 6:57 PM MST to 7:02 PM MST
Where
Eddy County, 2 mi WSW of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.409, -104.262

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828830.